Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 50, NWS Paducah, KY

July 15, 2002Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 15, 2002, 7:21 AM CDT for Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2002, 7:21 AM CDT (12:21 UTC)
Expired
Jul 15, 2002, 11:15 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ripley County, MO

The radar

The Memphis radar (KNQA), 178 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 151221
FFWPAH
MOC181-151615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN MISSOURI

* UNTIL 1115 AM CDT.

* AT 715 AM CDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE CENTRAL AND 
WESTERN PORTIONS OF RIPLEY COUNTY. SINCE 500 AM...DOPPLER RADAR 
ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN NORTHWEST OF THE 
CITY OF DONIPHAN...BETWEEN BRIAR AND HANDY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 
900 AM. ANOTHER 1 TO 3 INCHES IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE...
GATEWOOD...BRIAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER 
GROUND IMMEDIATELY. PEOPLE CAMPING ALONG CREEKS AND STREAMS SHOULD 
BE ALERT TO RAPIDLY RISING WATERS.

LAT...LON 3680 9083 3651 9084 3653 9115 3681 9111

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:10 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 3:10 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT MON JUL 15 2002

IR SATL PICS THIS MORNING SHOWED BLOWOFF CIRRUS/ALTOSTRATUS MOVING
ACROSS THE FCST AREA...REMNANTS FROM EARLIER CONVECTION IN AR/TN
ASSOCIATED W/ THE CUTOFF UPPER LOW. THE LOW...ANALYZED OVER THE
OK/AR BORDER... WILL REMAIN AN ENERGY/INSTABILITY SOURCE FOR THE FA
FOR MUCH OF THE UPCOMING WEEK.

NGM/ETA/MESOETA WERE THE MOST INSISTENT IN DEPICTING A PERTUBATION
IN THE 500MB FLOW WHICH SHOULD MOVE NE ACROSS TN AND INTO W KY THRU
15Z. IT IS POSSIBLE THAT ENOUGH MOISTURE WILL BE TAPPED TO DEVELOP
SOME SHWR ACTIVITY OVER THAT AREA EARLY TODAY. AFTER THAT...THE
UPPER LOW SHOULD BEGIN A NWD TREK. UNLIKE PREVIOUS RUNS...SFC
REFLECTION OF THE UPPER LOW PRES AREA NOW SEEMS BARELY PERCEPTIBLE
ACROSS THE FA. A CENTER OF HIGH SFC PRES WILL MOVE FROM IA TO IN BY
TUE NITE WHILE A SFC LOW REMAINS OVER SC...LIMITING LOW LEVEL
MOISTURE ADVECTION FOR THE FA THRU MUCH OF TUE. THUS NUMERICAL
GUIDANCE NOS ARE ALMOST ALL <20% FOR MON NITE AND TUE...HOWEVER IN
THE SOUTH HALF OF THE FA THE PRESENT MINIMAL POPS WILL BE LEFT IN
THE FORECAST. MEANWHILE...A 500MB HIGH PRES AREA IS PROGGED TO BUILD
OVER THE GULF COAST STATES THRU WED AND THE AFOREMENTIONED UPPER LOW
SHOULD OPEN INTO A TROF AND ATTEMPT TO MERGE W/ LARGE SCALE NW FLOW
IN THE LATTER PART OF THE WORKWEEK. THE TRANSITION ZONE BETWEEN THE
TWO WILL RESULT IN INCREASED CHCS OF SHW/TSTM ACTIVITY WED/PART OF
THU FOR THE FA. THERE WERE SOME DIFFERENCES IN THE EXTENDED GUIDANCE
AS TO THE FORWARD SPEED AND RATE OF ABSORPTION OF THE TROF INTO THE
UPPER FLOW. FOR NOW...WILL LEAVE FRI THRU SUN PARTLY CLOUDY AND LET
DAY SHIFT REEVALUATE.

MAV NUMERICAL GUIDANCE HAS DONE FAIRLY WELL WITH TEMPS...WILL LEAN A
BIT IN ITS DIRECTION...THO MAV/FWC TEMP DIFFERENCES ARE NOT THAT
SIGNIFICANT.

.PAH...NONE.

DB

In the hours before

Special weather statement, Jul 15, 4:53 AM CDT, 2 hours 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT MON JUL 15 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PART OF
THE QUAD STATE REGION...MAINLY SOUTH OF A PERRYVILLE MISSOURI...TO
OWENSBORO KENTUCKY LINE. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER ARKANSAS IS EXPECTED TO
DRIFT SLOWLY NORTHWARD TODAY. THIS LOW WILL SERVE AS A SOURCE OF
LIFT AND INSTABILITY FOR THE SOUTHERN PART OF THE REGION. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...WITH
ADDITIONAL DEVELOPMENT BY EARLY THIS AFTERNOON. MOVEMENT OF
ANY THUNDERSTORMS WILL BE TO THE NORTHWEST AT ABOUT 15 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.